Pennsylvania, 2008

Hail in Pennsylvania, June 21, 2008

June 21, 2008 · NWS CTP · 2 events in 2 counties and zones

A few severe thunderstorms produced nickel-sized hail over Elk and McKean Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A few severe thunderstorms produced nickel-sized hail over Elk and McKean Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 9:24 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 9:24 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1024 AM EDT SAT JUN 21 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND SUNDAY...AND
WILL HELP TO EXTEND THE COOLER-THAN-NORMAL PATTERN WE HAVE BEEN
IN FOR A FEW DAYS. THE UPPER HEIGHTS SHOULD STAY BELOW NORMAL
THROUGH TUESDAY OR WEDNESDAY. LATER IN THE WEEK...THE HEIGHTS RISE
AND THE TEMPERATURES SHOULD REBOUND TOWARD FAIRLY NORMAL LATE-JUNE
LEVELS. TUESDAY AND WEDNESDAY LOOK TO BE THE DRIEST DAYS OF THE
UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
DEEPER LAYER MOISTURE INCREASING FROM THE WEST AS 5H HEIGHTS
CONTINUE TO RISE AND WESTERLY FLOW INCREASES. ONGOING GARDEN
VARIETY CONVECTION TO OUR WEST IN HIGHER AMBIENT MOISTURE
ENVIRONMENT HAS BEEN MAINTAINED OVERNIGHT BY SHORTWAVE CURRENTLY
LIFTING THROUGH NRN IN AND NORTHWEST OH AHEAD OF MUCH STRONGER
UPPER TROF DIGGING THROUGH EASTERN IA THIS MORNING. SFC DEWPOINTS
ACROSS WESTERN AND CENTRAL PA ARE IN THE UPPER 50S AND WILL RISE
SLIGHTLY AS MIXING AND POSITIVE MOISTURE FLUX OCCURS THROUGHOUT
THE DAY.

CURRENT THINKING IS THAT CONVECTION ASSOCIATED WITH THE DOMINANT
IA/IL UPPER TROF WILL CONTINUE TO INCREASE IN INTENSITY OVER THE
MIDWEST AND INTO THE OHIO VALLEY THIS AFTERNOON BEFORE MOVING INTO
WESTERN PA LATE THIS AFTERNOON AND EVENING. INITIAL WEAK SHORTWAVE
OVER NRN OH WILL LIFT THROUGH THE EASTERN LAKES TOUCHING OFF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER ESPECIALLY
WESTERN AND NORTHWESTERN PA BY EARLY AFTERNOON...BUT THESE WILL
INITIALLY BE FIGHTING THE EFFECTS OF SLOWLY RISING HEIGHTS AND
SLIGHTLY DRIER AIR TO THE EAST. SO...AGREE WITH SPC THAT THE MAIN
THREAT FOR SEVERE WEATHER IS ACROSS THE WEST LATE THIS AFTERNOON
AND EVENING. WET BULB ZERO HEIGHTS RISE TO 9500 FEET THIS
AFTERNOON WHILE THE -20C HEIGHT RISES TO AROUND 21.5K FEET...
SO ALONG WITH GUSTY WINDS HAIL WILL ALSO BE A THREAT WITH ANY
TALLER STORMS TODAY.

CURRENT FORECAST IN GOOD SHAPE. MORNING FOG LINGERED THROUGH MID
MORNING ACROSS PORTIONS OF THE MIDDLE TO UPPER SUSQ. WHICH SAW
SOME SCT SHRA/TSRA ACTIVITY FRIDAY AFTERNOON...THE LAST REMNANTS
OF WHICH SHOULD BURN OFF BEFORE 11 AM. ONLY MINOR CHANGES TO GOING
FORECAST NEEDED AT THIS TIME.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH SUNDAY NIGHT/...
MOST OF THE SHOWERS AND THUNDERSTORMS WILL BE N/W OF UNV THIS
AFTN...WITH SOME ISOLATED SVR WX POSSIBLE...AS CAPES POTENTIALLY
GET ABOVE 1000 J/KG AGAIN TODAY - AS WITH FRIDAY AFTN. THE WET
BULB ZERO HEIGHTS OF 7-10KFT INDICATE HAIL LIKELY OUT OF THE
STRONGER CELLS. SVR WIND GUSTS NOT SO CERTAIN. STILL...MOST OF THE
SVR WX WILL WAIT UNTIL LATER IN THE EVENING AND TONIGHT...AS A
WAVE PUSHES IN FROM THE WEST...DRIVING TSRA ACROSS OH AND INTO PA.
THE LLJET STREGTHENS A BIT EARLY TONIGHT AND THE

TEMPERATURES THIS AFTN SHOULD BE QUITE CLOSE TO SEASONAL VALUES
MAINLY 70S IN MOUNTAINS TO LOWER 80S IN EAST/SOUTHEAST. DEW POINTS
IN THE 50S FOR THE MOST PART WILL STILL KEEP IT RATHER
COMFORTABLE.

THE FRONT LOOKS TO APPROACH WESTERN PA BY LATE TONIGHT...AND MAY
BE INTO THE CENTRAL MTS BY SUNRISE. SCT SHRA/TSRA WILL LINGER
THROUGH MOST OF THE NIGHT. OVERNIGHT LOWS WILL HOLD IN THE M50S
TO M60S. CONVECTION WILL BE MORE LIKELY FOR MOST OF THE AREA ON
SUNDAY...AS THE COLD FRONT FINALLY PUSHES THROUGH THE WARMER AND
MORE-MOIST AIR IN PLACE. SVR WX IS ALMOST LIKELY ON SUNDAY
-ESPECIALLY IN THE CENTRAL AND EAST WITH CAPES IN THE
1200-1500J/KG RANGE AND 0-6KM BULK SHEAR VALUES TOPPING 40KTS.
WILL BROADBRUSH 70 POPS. TEMPS WILL BE A LITTLE COOLER THAN TODAY
WITH MORE CLOUDS AND SHOWERS AROUND.

WE MAY DRY OUT A BIT LATER SUN NIGHT...BUT WILL LINGER HIGHER POPS
INTO THE EVENING IN THE EAST. WE MAY ALSO GET FOGGY. TEMPS WILL
DIP TO NORMAL OR SLIGHTLY COOLER-THAN NORMAL VALUES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MONDAY MAY HOLD SOME INSTABILITY SHOWERS AS THE UPPER COLD POOL
WILL BE ALOFT/OVERHEAD...BUT DRIER HIGH PRESSURE COULD MOVE IN
FOR TUESDAY AND WEDNESDAY. WILL MAKE THESE TWO DAYS DRIER THAN
THE REST FOR NOW.

LATER IN THE WEEK...THE CHANCE FOR DAILY SHOWERS RETURNS AS A
FASTER W/NW FLOW DOMINATES. A BIG/BROAD RIDGE MAY COVER THE
WESTERN AND CENTRAL U.S. AS A TROUGH MAY TRY TO RE-ESTABLISH OVER
THE EAST.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
FOG WILL SLOWLY BURN OFF AFTER 12Z SAT...AS MIXING HGTS QUICKLY
RISE TO ARND 3500FT RETURNING TO VFR CONDS. THIS WILL MIX DOWN
WIND GUSTS ARND 15-18KTS FOR MOST AIRFIELDS BTWN 16-22Z. AS SFC
HIGH PRESSURE SLIDES EAST FLOW WILL BECOME SW. LATE MORNING/EARLY
AFTN INSTABILITY INCREASES AHEAD OF APPROACHING LOW PRESSURE SUN.
THIS SHUD INCREASE CHC/S AND COVERAGE OF SHRA/TSRA THIS AFTN WITH
MVFR/IFR IN AND ARND TSRA. CONVECTION WILL BE MAINLY DIURNALLY
DRIVEN WITH SOME ENHANCEMENT FROM A MID LVL LOW SLIDING EAST THIS
AFTN...THEN LINGERING SHRA TONIGHT/SUN AND AN ISO TSRA. DECOUPLED
WINDS AND A MOIST BNDRY LYR TONIGHT THRU SUNRISE SUN WILL RESULT
IN FOG DEV ONCE AGAIN. EXPECT WITH GREATER COVERAGE IN PRECIP THIS
AFTN/EVE...VSBYS TONIGHT COULD BE IFR FOR NUMEROUS AIRFIELDS THRU
EARLY SUN WILDCARD WILL BE SHRA ACTIVITY AND MID-LVL CLOUDS.

A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW
SUN THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL
LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW
FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING
IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN
A DRIER AIRMASS AND VFR CONDS WILL RETURN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...ONDREJIK/DANGELO
AVIATION...BEACHLER
Hazardous weather outlook, Jun 21, 2:34 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 AM EDT SAT JUN 21 2008

PAZ004>006-010>012-017-018-024-033-220745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-
334 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY...AS A COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY.

PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066-
220745-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
334 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON SUNDAY...AS A COLD
FRONT MOVES THROUGH FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT THEY MAY BE NEEDED
ON SUNDAY.

DANGELO

In the hours before

Special weather statement, Jun 21, 12:20 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT SAT JUN 21 2008

PAZ010-211745-
ELK-
120 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELK COUNTY...

AT 117 PM EDT...A STRONG THUNDERSTORM LOCATED OVER JOHNSONBURG IS
MOVING EAST AT 21 MPH.

THIS STORM WILL BE NEAR ST. MARYS AROUND 130 PM AND EAST BRANCH DAM
AROUND 135 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 255.

FORECASTER: BUDD
Special weather statement, Jun 21, 12:42 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SAT JUN 21 2008

PAZ037-211815-
TIOGA-
142 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

AT 138 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES WEST OF WELLSBORO...MOVING
EAST AT 18 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WELLSBORO AROUND 210 PM AND KEENEYVILLE
AROUND 215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

FORECASTER: BUDD
Special weather statement, Jun 21, 12:52 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT SAT JUN 21 2008

PAZ005-010-011-211815-
CAMERON-ELK-MCKEAN-
152 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELK...NORTHWESTERN
CAMERON AND SOUTH CENTRAL MCKEAN COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES WEST OF JOHNSONBURG...MOVING
EAST AT 21 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILCOX AROUND 210 PM AND EAST BRANCH DAM
AROUND 215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219.

FORECASTER: BUDD

The radar

The State College radar (KCCX), 85 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elk

When
June 21, 1:16 PM EST
Where
Elk County, 0.69 mi N of Johnsonburg
Measured
0.88 in hail
Reported by
Public
Coordinates
41.490, -78.680

Public reported nickel-sized hail near Johnsonburg.

Hail, McKean

When
June 21, 2:05 PM EST
Where
McKean County, 0.69 mi S of Port Allegany
Measured
0.88 in hail
Reported by
Public
Coordinates
41.810, -78.280

Public reported nickel-sized hail in Port Allegany.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96344, 96345.